On a morning in September 2021, a 24-year-old Auckland make-up artist sent a text to her flatmate and to her father to say she was not feeling well. The pain in her lower back and down her left leg was bad enough that she wanted to be sick.
Her flatmate replied three times but never heard back. She returned home later that day to find the woman unresponsive in their Auckland home. She was pronounced dead at the scene by paramedics from what was found to be thrombosis in her right pulmonary artery.
The post-mortem also found she had a previously unknown condition called heterozygous Factor V Leiden mutation, which increases your risk of having a blood clot, which was exacerbated by the use of the oral contraceptive pill.
Prescription records showed that the woman - described at the time of her death by loved ones as someone who will be remembered for her “radiant light” was taking Ginet, a cyproterone acetate and ethinyloestradiol pill.
Coroner Alexander Ho said in a finding into her death that it was possible that had she been more aware of the risks of venous thromboembolism when she began taking the pill, she might have been more wary about attributing symptoms to a pre-existing back condition.
Online estimates suggest between 3 and 8 percent of people with European ancestry carry one copy of the Factor V Leiden mutation in each cell, and about 1 in 5000 people have two copies of the mutation. The mutation is less common in other populations.
Factor V Leiden was diagnosed by a blood test, but there was no benefit in routinely testing individuals for Factor V Leiden before they started the oral contraceptive pill, Merriman said.
She said most people who developed DVT or PE did not have a thrombophilic mutation. Further, the presence of such a mutation did not mean they would necessarily ever develop a DVT or PE, while the absence of such a mutation did not mean they would not develop a DVT or PE.
“The absence of a positive test may therefore falsely reassure those with a family history of venous thromboembolism where concomitant risk factors might be present,” Merriman said.
Coroner Ho said in his list of recommendations that the risk increased with family or personal history of venous thromboembolism.
In the case of deep vein thrombosis, symptoms included leg pain or tenderness in the thigh or calf, leg swelling (oedema), skin that felt warm to the touch, and that might have reddish discolouration and streaks.
Symptoms of pulmonary embolism included unexplained shortness of breath, rapid breathing, chest pain anywhere under the ribcage, fast heart rate, light-headedness and passing out.
Merriman said numerous benefits remained from being able to access a reliable and convenient method of birth control, and the consequences of unintended pregnancy could present far greater damage to women than safe oral contraception.
She added that the risk of DVT and PE in pregnancy was sixtyfold higher than that from the combined oral contraceptive pill.
Coroner Ho recommended that women starting the combined oral contraceptive pill should be told there was an increased risk of venous thromboembolism and should be advised to seek immediate medical attention if they develop symptoms of DVT or PE.
He endorsed the recommendations made following the death of St Mary’s College student Isabella Rangiamohia Alexander at a similar time to the make-up artist.
The 17-year-old Aucklander, who also had Factor V Leiden and was on the pill, was walking with her father at Muriwai Beach in September 2021 when she suddenly collapsed. She died in hospital the next day with blood clots in her lungs and legs.
The coroner’s recommendations following Alexander’s inquest included that all prescribers of the combined oral contraceptive pill, and other hormone-related medications, should take a comprehensive clinical history and inform patients about the risks of venous thromboembolism, the seriousness of the condition and the symptoms to look out for.
People who took such medications should be particularly alert to the risks of venous thromboembolism and the signs and symptoms as described and medical advice sought immediately in the event of any concerns.
Coroner Ho said all medical practitioners needed to be vigilant about the possibility of a venous thromboembolism, even in situations where a patient appeared to have few or no risk factors.
- By Tracy Neal
- Open Justice multimedia journalist, Nelson-Marlborough